Alert archive / Illinois / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 168, NWS St. Louis, MO

May 13, 2008Brown County, Pike County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 13, 2008, 12:59 PM CDT for Brown County, Pike County, Illinois. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2008, 12:59 PM CDT (17:59 UTC)
Expired
May 13, 2008, 1:18 PM CDT
In force
19 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Brown County, IL, Pike County, IL

The radar

The Lincoln radar (KILX), 115 km from the middle of the area, began a volume at 18:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1679 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 131759
SVRLSX
ILC009-149-131830-
/O.NEW.KLSX.SV.W.0168.080513T1759Z-080513T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1259 PM CDT TUE MAY 13 2008

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BROWN COUNTY IN WEST CENTRAL ILLINOIS
  NORTHEASTERN PIKE COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 130 PM CDT

* AT 1255 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED 4 MILES NORTHWEST OF GRIGGSVILLE...OR 10 MILES
  NORTH OF PITTSFIELD...AND MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
RURAL NORTHEASTERN PIKE COUNTY
RURAL SOUTHEASTERN BROWN COUNTY

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3996 9052 3992 9053 3988 9058 3983 9057
      3978 9061 3970 9064 3965 9079 3980 9088
      3999 9060
TIME...MOT...LOC 1759Z 245DEG 31KT 3977 9072

$$

CARNEY
1 follow-up statement
000 
WWUS53 KLSX 131818
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
118 PM CDT TUE MAY 13 2008

ILC009-149-131828-
/O.CAN.KLSX.SV.W.0168.000000T0000Z-080513T1830Z/
PIKE IL-BROWN IL-
118 PM CDT TUE MAY 13 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BROWN AND
NORTHEASTERN PIKE COUNTIES IN WEST CENTRAL ILLINOIS IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 3996 9052 3992 9053 3988 9058 3983 9057
      3978 9061 3970 9064 3965 9079 3980 9088
      3999 9060
TIME...MOT...LOC 1818Z 245DEG 31KT 3984 9053

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 11:37 AM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 13, 11:37 AM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1137 AM CDT TUE MAY 13 2008

.DISCUSSION...
/430 AM CDT TUE MAY 13 2008/
MAIN FCST ISSUE FOR TDY WL BE CVNTN AND MAX TEMPS.

THE LARGEST FCST PROBLEM TDY IS POPS. MDLS INDICATE WAA PRECIP AHEAD
OF CDFNT FOR MUCH OF TDY. EVEN WITH WAA AHEAD OF THE CDFNT...ATMO
SHUD DESTABILIZE ENUF THAT CVNTN WL DEVELOP ALONG CDFNT AS THE CAP
WEAKENS AS INITIAL S/W MOVES ACROSS THE AREA THIS AFTN. GIVEN FCST
HODOGRAPHS...DISCRETE SUPERCELLS ARE THE ANTICIPATED MODE OF CVNTN
WITH LARGE HAIL AND TORNADOES BEING THE MAIN THREAT. THE THREAT OF
SVR WX WL GRADUALLY DIMINISH TNGT AS ATMO STABILIZES.

THE CDFNT WL STALL ACROSS NRN AR AS THE SFC HIGH BUILDS INTO THE
REGION ON WED. MDLS HAVE A CUT OFF UPR LOW DEVELOP ACROSS WRN US
LATER TDY. THIS LOW IS EXPECTED TO OPEN UP AND WL BE THE NEXT WX
PRODUCER AS IT LIFTS NEWD WITH A DEVELOPING SFC LOW ON THURS. MDLS
INDICATE THIS SYSTEM MAY BE MORE OF A +RA EVENT AS OPPOSED TO SVR
WX. ATTM...AM KEEPING QPF AMOUNTS DWN AS MDLS CONTINUE TO WEAKEN
THIS S/W AS IT APPROACHES THE AREA.

AFTER PRECIP CHCS ON THURS AND EARLY FRI...WE SHUD DRY OUT OVR THE
WEEKEND WITH NWLY AND WLY WINDS KEEPING TEMPS BLW SEASONAL AVGS.

TRENDED TWD WRMR MOS FOR TDY AND TNGT WHILE GOING TWD COOLER MOS FOR
TMW AND INTO FRI MRNG.

TILLY

&&

.AVIATION...
/1128 AM CDT TUE MAY 13 2008/
FOR THE 18Z TAFS...
COLD FRONT EXTENDED FROM NORTHWEST IOWA ACROSS SOUTHEAST NEBRASKA
INTO WEST OKLAHOMA LATE THIS MORNING. FRONT WILL MOVE ACROSS THE
AREA DURING THE VALID PERIOD. EXPECT FRONT TO EXTEND FROM
NORTHEAST ILLINOIS ACROSS EAST CENTRAL MISSOURI INTO WEST ARKANSAS
BY 12Z WEDNESDAY. FRONT WILL CLEAR THE AREA BY NOON WEDNESDAY.
SCATTERED SHOWERS/THUNDERSTORMS CONTINUED ACROSS THE AREA AT THIS
TIME. EXPECT WIDESPREAD CONVECTION THIS EVENING AND OVERNIGHT WITH
THE FRONTAL PASSAGE.

TPS

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 13, 7:04 AM CDT, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
704 AM CDT TUE MAY 13 2008

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-141200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
704 AM CDT TUE MAY 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT AS A COLD FRONT SWEEPS
THROUGH THE REGION. ALTHOUGH A FEW OF THE STORMS THIS MORNING
COULD PRODUCE SOME HAIL...THE PRIMARY THREAT OF SEVERE
THUNDERSTORMS WILL BE LATE THIS AFTERNOON AND TONIGHT. THESE LATE
AFTERNOON AND OVERNIGHT STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS...AND ISOLATED TORNADOES WILL ALSO BE POSSIBLE.

MODERATE FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI
RIVER. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT FOR SPECIFIC
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST
MISSOURI AND EXTREME SOUTHWEST ILLINOIS INTO WEDNESDAY MORNING AS
THE COLD FRONT MOVES OUT OF THE AREA.

MODERATE FLOODING WILL CONTINUE ALONG PORTIONS OF THE MISSISSIPPI
RIVER. PLEASE REFER TO THE APPROPRIATE FLOOD PRODUCT FOR SPECIFIC
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS EXPECTED LATE THIS AFTERNOON AND EARLY TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TRUETT

In the hours before

Local storm report, May 13, 12:29 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1229 PM CDT TUE MAY 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1229 PM     HAIL             HANNIBAL                39.71N  91.38W
05/13/2008  E0.75 INCH       MARION             MO   AMATEUR RADIO

&&

EVENT NUMBER 00082

SIPPRELL
Local storm report, May 13, 12:31 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1231 PM CDT TUE MAY 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1231 PM     HAIL             HANNIBAL                39.71N  91.38W
05/13/2008  E1.00 INCH       MARION             MO   TRAINED SPOTTER

&&

EVENT NUMBER 00083

SIPPRELL
Local storm report, May 13, 12:34 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1234 PM CDT TUE MAY 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1233 PM     HAIL             HANNIBAL                39.71N  91.38W
05/13/2008  E1.25 INCH       MARION             MO   TRAINED SPOTTER

&&

EVENT NUMBER 00084

SIPPRELL
Local storm report, May 13, 12:38 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1238 PM CDT TUE MAY 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1234 PM     HAIL             HANNIBAL                39.71N  91.38W
05/13/2008  M1.25 INCH       MARION             MO   TRAINED SPOTTER

&&

EVENT NUMBER 00085

SIPPRELL
Local storm report, May 13, 12:53 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1253 PM CDT TUE MAY 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1252 PM     HAIL             PAYSON                  39.82N  91.24W
05/13/2008  E1.00 INCH       ADAMS              IL   TRAINED SPOTTER

&&

EVENT NUMBER 00086

SIPPRELL
Local storm report, May 13, 12:56 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1256 PM CDT TUE MAY 13 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1256 PM     HAIL             PAYSON                  39.82N  91.24W
05/13/2008  E1.25 INCH       ADAMS              IL   TRAINED SPOTTER

&&

EVENT NUMBER 00087

SIPPRELL

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 5:38 AM CDTSevere Thunderstorm WarningLSXAdams, Pike33 min
May 13, 5:39 AM CDTSevere Thunderstorm WarningLSXCalhoun41 min
May 13, 5:54 AM CDTSevere Thunderstorm WarningLSXPike51 min
May 13, 6:36 AM CDTSevere Thunderstorm WarningLSXPike24 min
May 13, 6:49 AM CDTSevere Thunderstorm WarningLSXCalhoun14 min
May 13, 7:16 AM CDTSevere Thunderstorm WarningLSXMadison, Monroe, Saint Clair18 min
May 13, 7:59 AM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair31 min
May 13, 8:24 AM CDTSevere Thunderstorm WarningLSXMonroe, Randolph51 min
May 13, 9:38 AM CDTSevere Thunderstorm WarningLSXRandolph40 min
May 13, 10:27 AM CDTSevere Thunderstorm WarningLSXRandolph31 min
May 13, 10:49 AM CDTSevere Thunderstorm WarningLSXMadison10 min
May 13, 11:15 AM CDTSevere Thunderstorm WarningLSXAdams, Pike45 min
May 13, 11:44 AM CDTSevere Thunderstorm WarningLSXPike46 min
May 13, 11:55 AM CDTSevere Thunderstorm WarningLSXSaint Clair23 min
May 13, 11:58 AM CDTSevere Thunderstorm WarningLSXMadison26 min
May 13, 12:09 PM CDTSevere Thunderstorm WarningLSXAdams, Pike66 min
May 13, 1:34 PM CDTSevere Thunderstorm WarningLSXAdams, Brown11 min
May 13, 1:45 PM CDTSevere Thunderstorm WarningLSXBrown15 min
May 13, 6:38 PM CDTSevere Thunderstorm WarningLSXMadison, Monroe, Saint Clair37 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.